|Oxandrin and Fatigue
Feb 14, 2001
First of all, Dr. Frascino, thanks for all your advise to those of us with fatigue problems. My question is this. Being that I had grown resistance to all available anti-retrovirals, my doctor put me on oxandrin for about 1 year to help maintain my weight while awaiting new drugs to be approved. Toward the end of that year, I had begun to notice a low sex drive and atrophy of the testicles. About that same time I started a Kaletra regimen that has done my numbers proud; viral load undetectable and t-cells over 300. Therefore we decided to cycle off the oxandrin. Almost instantly, I lost 8 lbs, and began to feel tired and listless. It has been one month now, and blood tests reveal that I have slightly elevated liver enzymes but all other blood work was normal. Could this fatigue and liver elevation be due to going off the oxandrin? And will it just go away naturally? I am so tired that I can't even work out at the gym anymore, and of course, I am very distressed about it. Please give me some insights, Thanks, JD
Response from Dr. Frascino
Thanks for the thanks. Your initial symptoms of decreased libido, weight loss, and fatigue are quite characteristic of hypogonadism (low testosterone level). Oxandrin is an anabolic steroid, which has been shown to improve muscle mass and consequently, energy level. It has relatively low androgenic potential (i.e. testosterone's masculinizing effects). Off Oxandrin, you quickly lost weight and noted increased fatigue. These effects are most likely related.
As far as the increase in liver enzyme tests, the most likely culprit here would be the Ritonavir component of your Kaletra (Lopinavir plus low-dose Ritonavir combination). Certainly, there are other potential causes such as viral hepatitis or other medications, etc. Will this resolve? If it's related to Kaletra, probably not -- at least as long as you stay on the drug. You mentioned that you have relatively few options for anti-HIV regimens and that Kaletra has been quite successful immunologically -- raising your T-cells -- and virologically -- lowering your viral load to undetectable levels. If your liver function tests are, as you state, only "slightly" elevated, you can continue to be monitored with liver function tests for now. Prior to discontinuing Kaletra, I would certainly suggest ruling out other potential causes of increased liver function tests if they continue to rise.
As for the fatigue related to hypogonadism, since you mentioned testicles, I can assume you are male. (I have amazing diagnostic powers. Or should I say, a keen sense for the obvious?) I would definitely recommend that you have a testosterone level checked. If low, which is highly likely, testosterone replacement would definitely be warranted. We would recommend the new testosterone gel (Androgel) or testosterone patches (Androderm or Testoderm TTS) rather than testosterone injections. The gel and patch preparations, which are applied daily, are most similar to the natural secretion of testosterone in your body as opposed to the high blood levels seen immediately after a testosterone injection, which then drift down prior to your next injection.
Regarding your weight loss, which by the way may also be contributing to your fatigue, you should evaluate the possibility of HIV wasting with a BIA (Bioimpedance Assay). HIV wasting means that your body is breaking down muscle mass. Loss of muscle mass (lean body mass or body cell mass) is associated with decreased survival and should be treated aggressively. Testosterone replacement therapy might also help with this condition. Diet, nutrition, and exercise regimen should also be evaluated with an HIV knowledgeable nutritionist. Restarting Oxandrin, perhaps at a lower "maintenance" dosage, might also be necessary.
So don't be distressed! With these interventions, I'm quite confident that your energy level will be significantly restored and you'll be back to the gym for your usual routine. Also, consider checking for other causes of fatigue, particularly anemia, which I have discussed at length in previous questions on this site.
Good luck. Write back if you have additional questions, or if these interventions don't replenish your zip as well as your weight.
Recent CD4 Drop and lots of Fatigue
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.